MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216A
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/18/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since brain tissue might have been resected in another location than intended with the brainlab device involved, and thereby could have led to harm of critical structures within the brain, and the tumor was not removed completely as intended in the initial surgery, despite: there is no indication of a systematic error or malfunction of the brainlab device.Corresponding measures to minimize this anticipated risk as low as reasonably practicable are already in place.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the main root cause for the observed deviation of the navigation display compared to the actual patient anatomy is brain shift.A shift of the patient's brain likely occurred for the surgery, in between the pre-operative mri scan and the actual anatomical situation during the surgery, since the pre-operative mri scan was already acquired 16 days prior surgery and/or due to the craniotomy and/or loss of cerebrospinal fluid during the case.(comparison of the pre- and post-operative mri scans show a deviation of tumor location of about 3 mm; the overlapping areas may account for the necrotic tissue resected during the case.) further contributing factors: the patient's head in the head holder might have moved during the surgery (also re-registration was performed after patient coughed and potentially had moved), and/or the navigation reference array may have moved during draping and the exchange from unsterile to sterile array, due to a not sufficient rigid fixation.(the surgeon did not check if the array was securely fixed nor if it was possible to move the patients head fixed within the head holder).A less than ideal point acquisition by the user during the patient registration, not completely following the brainlab recommendations as required (no points on the nose and on the left side of the head), which may cause the brainlab cranial navigation software to not find a match between the display of the preoperative image dataset and the actual patient anatomy that was as accurate as required at the region of interest for this specific procedure.Apparently the deviation has not been recognized by the user with the necessary continued verification of accuracy throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab navigation device.Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to: inform this hospital about the investigation results.Corresponding to the root cause, brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A tumor resection was performed with the aid of the brainlab cranial navigation system version 3.1.0 (on (b)(6) 2018).The tumor diameter was about 8 mm, it was located about 18 mm from the surface, in the frontal/parietal lobe.Pre-operative scans acquired: ct scan (2 days prior surgery, used for registration), mri scan (16 days prior surgery, used for navigation).During the procedure the surgeon: positioned the patient in supine orientation, attached vario arm and 4 sphere standard cranial reference array for navigation.Performed the initial patient registration on the pre-operative ct scan (to match the display of the navigation to the current patient anatomy).Performed re-registration on the pre-operative ct scan, since patient had coughed and potentially moved in the skull pins.Verified accuracy of the registration at multiple anatomical positions and determined it to be good.Marked incision.Draped the patient, and exchanged the unsterile reference array for a sterile one.Verified registration accuracy and proceeded.Performed craniotomy, opened dura, and proceeded to tumor location, but was not able to locate the defined tumor.Began to resect where navigation indicated the tumor was directly below.Since pathology reported that the tissue was necrotic tissue, believed that he was in fact in the correct location despite not visually seeing the tumor.Ended the surgery and performed a post-operative mri scan.Realized that the tumor was not resected completely.According to the hospital, there was no risk to harm a critical structure in this specific case, there was no delay in the initial surgery, and there was no negative clinical effect for this specific patient due to this issue (despite need for revision surgery).The revision surgery was performed two days later using aid of navigation, and was completed successfully.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
MDR Report Key7780711
Report Number8043933-2018-00022
Device Sequence Number11201866
Product Code HAW
UDI-Device Identifier04056481000479
UDI-Public04056481000479
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 07/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216A
Device Catalogue Number22216-01A
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/19/2018
Initial Report FDA Received Date08/14/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;